Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 25, 2021, 9:06 PM EDT for Floyd County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 9:06 PM EDT (01:06 UTC)
- Expired
- Jul 25, 2021, 9:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WWUS81 KRNK 260106
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
906 PM EDT Sun Jul 25 2021
VAZ017-032-033-260130-
Franklin-Patrick-Floyd-
906 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL
FLOYD...SOUTHWESTERN FRANKLIN AND NORTH CENTRAL PATRICK COUNTIES...
At 906 PM EDT, a strong thunderstorm was located near Endicott, or
near Floyd, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Endicott...
and Charity.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8031 3697 8024 3697 8018 3688 8004
3681 8024
TIME...MOT...LOC 0106Z 306DEG 9KT 3691 8021
$$
BMGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 25, 8:40 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 25, 8:40 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 840 PM EDT Sun Jul 25 2021 .SYNOPSIS... Showers and thunderstorms will become more widespread as a cold front passes over the Mid Atlantic during tonight into Monday. This front will stall over the Southeast by the middle of this week, while more disturbances pass over the Northeast. && .NEAR TERM /THROUGH MONDAY/... As of 830 PM EDT Sunday... Scattered showers and thunderstorms continue along a slow southward moving frontal boundary that appears to be just north of the area. The main focus for the second time today appears to be along and east of the Blue Ridge from TNB to MTV to LYH. Again today, the strongest storms and heaviest rainfall has been in the northeastern part of the CWA, especially just north and east of LYH where several SVRs and an FLS have been issued once again this evening. HIRES near term models show this activity diminishing quickly after sunset, but expect like last night with this being one of the warmest days of the year so far for much of the eastern part of the CWA, the convection will likely linger until at least midnight in some form or fashion. Have adjusted pops a couple of times to focus mainly along/east of the Blue Ridge with low chance to slight chance pops west of the Blue Ridge where activity has diminished or dissipated completely as of this writing. No other significant changes at this time. As of 100 PM EDT Sunday... Showers and thunderstorms will increase during tonight into Monday as a cold front passes overhead. Instability and moisture is gradually increasing, and scattered showers and thunderstorms are expected in the afternoon across the mountains. Some of the high-resolution models indicate a line of storms developing over the Piedmont by this evening. Any strong storms could produce damaging winds and localized flooding. Showers and thunderstorms may linger well into the overnight hours before instability decreases due to loss of heating and prevalent cloud cover. Patchy fog could also be an issue by early Monday morning. The cold front will cross overhead during Monday, which will bring more widespread coverage of showers and thunderstorms. Once again, the threats of localized flooding and damaging winds will exist with any strong storms, but there may be more cloud cover to dampen some of the instability. The front should exit to the south across North Carolina by the evening, and some locations across southeast West Virginia and the Alleghany Highlands of Virginia may see skies clearing just before sunset. High temperatures on Monday were nudged a little cooler to account for the more widespread clouds and rain. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 100 PM EDT Sunday... A cold front moving across the area Monday should be in the vicinity of the VA/NC border in the evening. On-going storms likely across Southside VA and north-central NC piedmont. Models are pushing the front further to the south towards the NC/SC border Tuesday with a weak surface high entering the area from the north. An upper level trough moving across the Ohio- Tennessee Valleys Tuesday afternoon will bring some cumulus clouds into the area with a few producing sprinkles. On Wednesday, high pressure moves off the Mid Atlantic coast while a surface trough develops over the south-central Appalachians. As the upper level trough pivots over the region, the surface trough will become a weak wave over eastern VA. Convection may fire in the vicinity of this wave during the afternoon. Warmer than normal temperatures expected through the period. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 115 PM EDT Sunday... During this portion of the forecast, high pressure will be in control of our weather pattern on Thursday, providing for a mainly dry and warmer than average day. Some late day isolated showers and storms will be possible over parts of southeast West Virginia, the portion of our area nearest an approaching cold front. A cold front is expected to move through the area late Thursday night into Friday. Look for increased coverage of showers and storms, especially Friday afternoon when some of the guidance indicates the front will be crossing the southern parts of the area during the peak heating of the day. Friday night into Saturday offers some questions in the forecast as a lot will depend upon just how far south of the region the cold front will progress. Most guidance offers solutions that continue to show the front's influence as a focus for convection across parts of the area into Saturday, especially across western and southern parts of the area. The same question of frontal position and influence on our weather pattern will continue into Sunday. While guidance is suggesting a position farther south than Saturday, most offer solutions that are not far enough south for no influence. Temperatures during this portion of the forecast are expected to average close to five degrees above normal Thursday and Friday, but closer to normal for Saturday and Sunday. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... As of 830 PM EDT Sunday... Still dealing with showers and thunderstorms especially along and east of the Blue Ridge this evening. The LYH area particularly has been on the edge of a very strong to severe thunderstorm on the east side of the city. It is now apparent that this storm will remain east of LYH, so will remove from the TAF soon. Storms have managed to miss BCB and ROA and appear to be focused mainly along and east of the Blue Ridge for the second time this evening. A small storm developed just west of BLF an hour ago and has now dissipated and moved southeast. So at this point, it would appear that only the DAN TAF will have any significant chance of being impacted with thunderstorms this evening as the activity along the Blue Ridge moves southeast, if it makes it that far. Some showers will linger in the BCB area for a while yet as well based on radar. Overnight should be relatively quiet with convection diminishing somewhat, but perhaps not all together as the frontal boundary lingers across the region. PWATS near 2 inches, dewpoints in the high 60s to lower 70s and northwest flow disturbances combined with the front will likely result in redevelopment of showers/storms at times overnight. Fog will likely develop in areas where it rained significantly or near those areas, such as LYH and LWB, with fog possible at most sites except ROA. Look for brief periods and spots of IFR-LIFR in the 08Z-12Z time frame Monday morning. For the remainder of the TAF valid period going into Monday afternoon, look for scattered to numerous convection to develop along/near the frontal boundary, which once again appears to be along/east of the Blue Ridge and especially focused near the VA/NC border by 18Z. Considerably less threat further north it appears, which may be a bit different thinking that was the case earlier today. This latest thinking has been reflected in the latest 00Z TAFs. For the most part outside of showers/thunderstorms and early morning fog, ceilings will be VFR and visibilities will be VFR to MVFR in HZ (areas of smoke/haze tracking southeast from Canada once again = thus haze may become more evident again Monday) with winds light southwest to west through most of the period. /Confidence Levels in Forecast Parameters/ Ceilings - Moderate, Visibilities - Moderate, Wind Direction - Moderate, Wind Speed - High, Thunderstorm Threat - Moderate to High. Extended Aviation Discussion... The cold front will continue southward into North Carolina Monday night, but the recent rainfall could trigger more IFR or MVFR conditions due to low clouds and patchy fog. This front will stall Tuesday into Wednesday, likely near the I-40 corridor or south of our CWA. VFR appears more likely toward BLF and LWB, while DAN might see more clouds and shower chances. Another cold front should arrive by late Thursday into Friday with an increased chance for showers and thunderstorms once again. Given northwest flow aloft across the region thanks to a building 599 dm ridge in the central/south central U.S., disturbances may bring unexpected convection to the area at times throughout the week. Will need to keep an eye on the upper midwest/Ohio Valley area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW/RAB SHORT TERM...RCS LONG TERM...DS AVIATION...RAB
Hazardous weather outlook, Jul 25, 1:41 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 141 PM EDT Sun Jul 25 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-261745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 141 PM EDT Sun Jul 25 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected this afternoon through tonight. Any strong storms may produce localized flooding and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are expected on Monday. Any strong storms may produce localized flooding and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. PW
In the hours before
Special weather statement, Jul 25, 6:33 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
633 PM EDT Sun Jul 25 2021
VAZ035-252300-
Amherst-
633 PM EDT Sun Jul 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AMHERST
COUNTY...
At 633 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Glasgow to Amherst to near
Naola. Movement was southeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Amherst...
Clifford...
Madison Heights...
Falconerville...
Riverville...
New Glasgow...
and Elon.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3753 7890 3752 7889 3750 7892 3750 7895
3749 7894 3745 7901 3743 7902 3742 7907
3740 7906 3739 7908 3741 7911 3740 7912
3747 7919 3749 7923 3750 7922 3751 7924
3755 7929 3770 7899 3755 7890 3754 7887
TIME...MOT...LOC 2233Z 325DEG 14KT 3761 7896 3756 7906 3752 7919
BMGSpecial weather statement, Jul 25, 7:12 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
712 PM EDT Sun Jul 25 2021
VAZ046-047-260000-
Buckingham-Appomattox-
712 PM EDT Sun Jul 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
APPOMATTOX AND BUCKINGHAM COUNTIES...
At 712 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centenary to Tower Hill. Movement
was southeast at 15 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Buckingham...
Dillwyn...
Bent Creek...
New Canton...
Toga...
Centenary...
and Andersonville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3738 7866 3754 7887 3754 7882 3757 7881
3759 7883 3764 7877 3764 7872 3767 7872
3768 7869 3770 7869 3768 7866 3768 7865
3771 7865 3776 7861 3776 7850 3771 7828
3770 7828
TIME...MOT...LOC 2312Z 295DEG 15KT 3771 7857 3752 7880
BMGSpecial weather statement, Jul 25, 7:45 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
745 PM EDT Sun Jul 25 2021
VAZ035-260015-
Amherst-
745 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AMHERST COUNTY...
At 744 PM EDT, a strong thunderstorm was located near Madison
Heights, or near Lynchburg, moving southeast at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Madison Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3743 7903 3743 7904 3742 7904 3741 7905
3742 7907 3741 7907 3739 7908 3741 7911
3740 7912 3746 7917 3748 7917 3752 7908
3748 7896
TIME...MOT...LOC 2344Z 323DEG 4KT 3746 7911
BMGSpecial weather statement, Jul 25, 8:01 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT Sun Jul 25 2021
VAZ047-260030-
Buckingham-
801 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BUCKINGHAM
COUNTY...
At 801 PM EDT, a strong thunderstorm was located over Andersonville,
or 7 miles south of Buckingham, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sheppards...
Andersonville...
and Toga.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3734 7846 3733 7848 3734 7848 3733 7849
3733 7852 3736 7856 3736 7858 3738 7859
3739 7858 3740 7859 3738 7863 3742 7864
3742 7867 3746 7869 3751 7858 3751 7847
3745 7838
TIME...MOT...LOC 0001Z 317DEG 9KT 3744 7859
BMGLocal storm report, Jul 25, 8:23 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 NE MADISON HEIGHTS 37.45N 79.10W
07/25/2021 E0.70 INCH AMHERST VA TRAINED SPOTTER
&&
PJHSpecial weather statement, Jul 25, 9:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
906 PM EDT Sun Jul 25 2021
VAZ017-032-033-260130-
Franklin-Patrick-Floyd-
906 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL
FLOYD...SOUTHWESTERN FRANKLIN AND NORTH CENTRAL PATRICK COUNTIES...
At 906 PM EDT, a strong thunderstorm was located near Endicott, or
near Floyd, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Endicott...
and Charity.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8031 3697 8024 3697 8018 3688 8004
3681 8024
TIME...MOT...LOC 0106Z 306DEG 9KT 3691 8021
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:01 PM EDT | Special Weather Statement | RNK | Buckingham | 29 min |
| Jul 26, 12:15 PM EDT | Special Weather Statement | RNK | Giles | 30 min |
| Jul 26, 12:22 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 23 min |
| Jul 26, 12:27 PM EDT | Special Weather Statement | RNK | Botetourt | 33 min |
| Jul 26, 12:42 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 48 min |
| Jul 26, 1:02 PM EDT | Special Weather Statement | RNK | Bedford, City of Roanoke, City of Salem | 43 min |
| Jul 26, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 68 min |
| Jul 26, 1:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 26, 1:45 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 30 min |
| Jul 26, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 49 min |
| Jul 26, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 39 min |
| Jul 26, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 38 min |
| Jul 26, 2:10 PM EDT | Special Weather Statement | RNK | Patrick | 50 min |
| Jul 26, 2:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 41 min |
| Jul 26, 2:44 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 61 min |
| Jul 26, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Jul 26, 3:10 PM EDT | Special Weather Statement | RNK | Campbell | 50 min |
| Jul 26, 3:41 PM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| Jul 26, 3:45 PM EDT | Special Weather Statement | RNK | Franklin, City of Martinsville | 60 min |
| Jul 26, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 56 min |
| Jul 26, 3:54 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 51 min |
| Jul 26, 4:00 PM EDT | Special Weather Statement | RNK | Appomattox | 60 min |
| Jul 26, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 55 min |
| Jul 26, 4:13 PM EDT | Special Weather Statement | RNK | City of Radford | 47 min |
| Jul 26, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 56 min |
| Jul 26, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 47 min |
| Jul 26, 4:34 PM EDT | Areal Flood Advisory | RNK | Rockbridge, City of Lexington | 3 hr |
| Jul 26, 4:36 PM EDT | Special Weather Statement | RNK | Floyd | 54 min |
| Jul 26, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 33 min |
| Jul 26, 5:01 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista, City of Lexington | 59 min |
| Jul 26, 5:10 PM EDT | Flash Flood Warning | RNK | Appomattox, Campbell | 3 hr |
| Jul 26, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 65 min |
| Jul 26, 5:44 PM EDT | Areal Flood Advisory | RNK | Rockbridge | 3 hr |
| Jul 26, 5:45 PM EDT | Special Weather Statement | RNK | Smyth | 30 min |
| Jul 26, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 55 min |
| Jul 26, 5:54 PM EDT | Special Weather Statement | RNK | Bland | 51 min |
| Jul 26, 6:18 PM EDT | Special Weather Statement | RNK | Wythe, City of Galax | 27 min |
| Jul 26, 6:33 PM EDT | Special Weather Statement | RNK | Botetourt | 57 min |
| Jul 26, 6:37 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 53 min |
| Jul 26, 6:41 PM EDT | Special Weather Statement | RNK | Craig | 34 min |
| Jul 26, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| Jul 26, 7:02 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| Jul 26, 7:12 PM EDT | Special Weather Statement | RNK | City of Galax | 63 min |
| Jul 26, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 40 min |
| Jul 26, 7:28 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Roanoke | 3 hr |
| Jul 26, 1:14 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 31 min |
| Jul 26, 1:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Stokes, Surry, Watauga, Wilkes, Yadkin | 66 min |
| Jul 26, 2:34 PM EDT | Special Weather Statement | RNK | Yadkin | 41 min |
| Jul 26, 3:34 PM EDT | Special Weather Statement | RNK | Stokes | 56 min |
| Jul 26, 7:08 PM EDT | Special Weather Statement | RNK | Caswell | 52 min |
| Jul 26, 11:47 AM EDT | Special Weather Statement | RNK | Summers | 43 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.